ePrints@IIScePrints@IISc Home | About | Browse | Latest Additions | Advanced Search | Contact | Help

Error estimates for inconsistent load lumping approach in finite element solution of differential equations

Gudla, Pradeep Kumar and Ganguli, Ranjan (2007) Error estimates for inconsistent load lumping approach in finite element solution of differential equations. In: Applied Mathematics and Computation, 194 (1). pp. 21-37.

[img] PDF
sdarticle.pdf
Restricted to Registered users only

Download (244Kb) | Request a copy

Abstract

The finite element method (FEM) is very widely used for solving differential equations. For large problem sizes, computational cost becomes a very important factor. In FEM implementation, stiffness matrix and load vector calculations requires numerical integration to be carried out, and is generally done using Gaussian Quadrature (GQ). However, the exact load vector cannot always be obtained using GQ, especially when the forcing is complicated or periodic in nature. Hence, an approximate load vector is generally employed which can be obtained using the inconsistent load lumping (ILL) approach. However, the ILL approach increases the error in the solution. In the present work, it is shown, via both numerical experiments and a pseudo analytical proof in the case of constant coefficient differential equations, that the order of the additional error due to ILL is greater than or equal to the discretization error in the finite element solution

Item Type: Journal Article
Additional Information: Copyright of this article belongs to Elsevier.
Keywords: FEM; Differential equations;Inconsistent load vector;Error estimation;Order of convergence.
Department/Centre: Division of Mechanical Sciences > Aerospace Engineering (Formerly, Aeronautical Engineering)
Date Deposited: 18 Aug 2008
Last Modified: 19 Sep 2010 04:49
URI: http://eprints.iisc.ernet.in/id/eprint/15642

Actions (login required)

View Item View Item